Gary Moller: [DipPhEd PGDipRehab PGDipSportMed(Otago)FCE Certified, Kordel's and Nutra-Life Certified Natural Health Consultant]. ICL Laboratories registered Hair Tissue Mineral Analysis and Medical Nutrition Consultant.

More than a thousand free articles with advice and commentary about health, fitness and medical matters.

Gary's new website

Tuesday, August 10, 2010

An 87 year old man seeks advice for problems with walking

Conventional (mechanical) sphygmomanometer wit...Image via Wikipedia
I have been prescribed calcium tablets by my Doctor and will continue to take them. At my age (87) I guess it will not make much difference.

However there is another matter on which I would like your recommendation. I am in reasonable health for my age but progressively I am having difficulty in walking any distance. The main difficulty is that my leg muscles get very tired - the calf and upper leg muscles. If I stop walking for one minute the muscles recover to enable me to walk a further 2/300m.

Can you recommend a product which will help rejuvenate my leg muscles? All I want to do is to take a walk for 20 minutes or so which I have been able to do until about two months ago.

Medications
Glipizide 5mg
Lipitor 20mg
Enalapril 5mg
Atenalol 50mg
Allopurinol 100mg
Frusemide 40mg
Plendil 2.5mg
Cardia 100mg
Osteo-500 1.25g
Terazosin 2mg
Insulin 30/70

I have had Type II diabetes for 20 years. Have had a triple heart bypass 8 years ago. Due to partial kidney failure I am not able to take anti-inflammatory medication.



______________________________
Gary:
My former wife who has managed rest homes for the last 20 years once said of her elderly clients: "When we take them off their medications, they live longer".

Regardless of age, I am of the view that it is never too late to make changes for the better.   In your case, there are some obvious improvements that can be made which will reap health benefits in just a matter of months:

  • In my opinion, you are over medicated.  While each prescription may be justified, what is difficult to justify is prescribing more than three or four drugs at a time.  This is because each drug has a long list of undesirable side effects.  Once more than a few are being taken the possible complications, directly and from drug interactions, are far too many and impossible to predict or control.  My advice to you is to consult your doctor with the intention of reducing the number of prescription medicines to no more than four - total.
  • The leg tiredness is easily excused as being due to getting old.  The more likely reason is the action of Lipitor damaging the muscles, including those of the legs and even the heart muscle.  In the case of statin drugs like Lipitor the heart damage is seen as cardiomyopathy which is seen as extreme fatigue and eventually heart failure.  Every doctor in New Zealand should know about this potential for damage to muscle.  Doctors have been advised about this problem in an Medsafe bulletin.  The blood pressure drugs will be adding to your muscle fatigue, as well as contributing to the accumulation of fat about the midriff which ironically happens to be one of the best predictors of heart disease risk!  My advice is to ask your doctor to cease the statin drugs (Lipitor).  There are no side effects with ceasing this drug other than looking and feeling great.


"When we take them off their medications, they live longer"

  • Statins deplete Coenzyme Q-10 in the body.  This depletion is the leading cause of the muscle damage and will also cause brain fog, dementia and even poor skin, hair and nails to name a few.  Every doctor should be well aware of this critical depletion.  It should be compulsory that every person on a stain drug also be prescribed coenzyme Q-10 to try to offset the harm.  Why this is hardly ever done is beyond me.  My advice is to commence a course of Q-10 supplementation immediately and to continue for at least six months.  There are no adverse effects.
  • Calcium is harmful when in excess relative to several other minerals and vitamins, whether by supplement or by diet.  This is not new knowledge and all doctors and nutritionists should know this.  Excess calcium is a sedative and may cause a person to feel tired through the day and restless at night.  It ruins skin.  It makes muscles tired, aching and flaccid.  It constipates.  It does not prevent osteoporosis.  It can cause heart beat irregularities. The best thing you can do right now is stop the calcium supplements and cut out all high calcium foods from your diet.  Again, talk to your doctor about this.
  • Type II diabetes and cholesterol abnormalities are associated with imbalances involving a number of vitamins and minerals, including vitamin B6, selenium, magnesium, chromium, manganese, zinc and copper.  The only way to sort your way through this complexity is an ICL Hair Tissue Mineral Analysis.  I recommend that you get one completed as soon as possible.
Use your walks to assess the effectiveness of any interventions:  The further you can walk on average per day is a good measure of any improvements.

It is never too late to begin the journey to good health


_______________________________________
About this website
The advice in these articles is given freely without promise or obligation.  Its all about giving you and your family the tools and information to take control of your health and fitness.  Please give me your support by subscribing to my free email updates. Please shop at my Online Store. Please encourage your family and friends to do the same. While we may not always be able to compete with the big operators on price, we aim to more than compensate through personal service!



Your email address:




Powered by FeedBlitz
Do you have a question?  Email Gary: gary@myotec.co.nz. Include any relevant background information to your question.  Please be patient and be aware that I may not be able to answer every inquiry in detail, depending on workloads (My paying clients take precedence!). I will either reply by email or, most likely, by way of an article (Personal identifying details will be removed before publication).

Enhanced by Zemanta
Post a Comment